Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 49, NWS Tallahassee, FL

May 13, 2007Dixie County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 13, 2007, 5:06 PM EDT for Dixie County, Florida. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2007, 5:06 PM EDT (21:06 UTC)
Expired
May 13, 2007, 5:45 PM EDT
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Dixie County, FL

The radar

The Tallahassee radar (KTLH), 155 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 5:12 PM EDTHAIL 0.888 Sw Old Town, FL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2007-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2007-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 132107
SVRTAE
FLC029-132145-
/O.NEW.KTAE.SV.W.0049.070513T2106Z-070513T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
506 PM EDT SUN MAY 13 2007

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DIXIE COUNTY IN FLORIDA...

* UNTIL 545 PM EDT

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING AT LEAST NICKEL SIZE      
  HAIL. THIS STORM WAS LOCATED 9 MILES WEST OF OLD TOWN...OR NEAR    
  CROSS CITY...AND WAS MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHWEST OF OLD TOWN BY 515 PM EDT...

IN ADDITION TO LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2951 8326 2953 8326 2965 8296 2956 8295
      2951 8299 2941 8305 2938 8308 2933 8314

$$

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:45 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 13, 3:45 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM EDT SUN MAY 13 2007

.SYNOPSIS...
18Z WATER VAPOR AND H4 RUC ANALYSIS SHOWING A RATHER AMPLIFIED UPPER
PATTERN ACROSS THE CONUS. LOOKING AT A LARGE DOMINANT RIDGE COVERING
THE CENTRAL 2/3RDS OF THE COUNTY WITH DIGGING TROUGHS ON EITHER SIDE
ALONG BOTH THE PACIFIC AND ATLANTIC SEABOARDS. OVER THE SOUTHEAST...
BROAD MID LEVEL TROUGH CONTINUES TO SLOWLY MIGRATE TO THE SOUTH WITH
AN AXIS FROM NORTHEAST FLORIDA TO THE EASTERN GULF OF MEXICO. THE
RIDGE TO THE WEST IS TRYING TO BUILD EAST THIS AFTERNOON INTO
WESTERN PORTIONS OF THE FORECAST AREA AS THE TROUGH SLIPS FURTHER
SOUTHEAST.

AT THE SURFACE WE SEE A BACK DOOR COLD FRONT FROM CENTRAL AL TO
CENTRAL GA SLOWLY PUSHING SOUTHWARD TOWARD THE AREA. THE GRADIENT
REMAINS QUITE RELAXES WITH STILL A HINT OF A SURFACE TROUGH
ACROSS THE SOUTHERN PORTION OF THE AREA INCLUDING THE COASTAL
WATERS. MID LEVEL CLOUDS HAD BEEN VERY STUBBORN INTO THE EARLY
AFTERNOON ACROSS THE SOUTHERN HALF OF THE AREA ASSOCIATED WITH THE
MID-LEVEL TROUGH DESCRIBED ABOVE. THESE CLOUDS INITIALLY HAD A
NEGATIVE IMPACT ON THE DIURNAL TEMPERATURES RISE IN MANY SPOTS AND
THERE WAS AND IS STILL SOME CONCERN THAT THIS MAY HAVE A SUPPRESSING
EFFECT ON CONVECTIVE COVERAGE DURING THE REST OF THE AFTERNOON AND
EVENING. HOWEVER...NOW THAT THE CLOUDS HAVE DISSIPATED TEMPS HAVE
RISEN INTO THE UPPER 80S AND SEA-BREEZE CONVECTION IS BEGINNING TO
INITIATE. EVEN A SHOWER OR TWO CLOSE TO THE FIRES HAVE BEEN TRYING
TO DEVELOP. HOPEFULLY THESE SHOWERS CAN INCREASE IN COVERAGE AND
LIGHTNING WILL NOT START ANY NEW WILDFIRES.

&&

.SHORT TERM...LATE AFTERNOON THROUGH TUESDAY NIGHT.
BACK-DOOR COLD FRONT DROPS SOUTH ACROSS THE FORECAST AREA DURING THE
EVENING AND OVERNIGHT HOURS. LINGERING SHOWERS AND THUNDERSTORMS
WILL BE WINDING DOWN WITH THE FRONTAL PASSAGE DURING THE MID TO LATE
EVENING. AS WAS MENTIONED THIS MORNING...WITH SURFACE BASED CAPES
AROUND 2000 J/KG A FEW BRIEF STRONG UPDRAFTS WILL LIKELY BE ABLE TO
GET GOING. THE DECENT CAPE COMBINED WITH 0-6KM BULK SHEAR UNDER 25
KNOTS POINTS TO A PULSE STORM MODE ENVIRONMENT. A FEW PULSE STORMS
MAY GET STRONG TO MARGINALLY SEVERE IN STRENGTH. FAIRLY WIDE CAPE
PROFILE IN THE HAIL GROWTH ZONE POINT TO THE MAIN THREAT WITH ANY
STRONG STORMS BEING SMALL TO MARGINALLY SEVERE HAIL AND ALSO STRONG
GUSTY WINDS AS THESE STORMS COLLAPSE. BEST CHANCE FOR ORGANIZED
STORMS THIS EVENING WILL BE ACROSS OUR FLORIDA ZONES UP INTO
SOUTHERN GEORGIA. HOWEVER WITH THE FRONT STILL TO THE NORTH...A FEW
STORMS CAN NOT BE RULED OUT ACROSS SOUTHEAST ALABAMA AND OUR
NORTHERN GEORGIA ZONES.

FRONT AND ANY LINGERING CONVECTION EXIT INTO THE COASTAL WATERS
AFTER MIDNIGHT WITH PARTLY CLOUDY SKIES LINGERING ACROSS THE REGION.
IF THE FIRES SURVIVE THE AFTERNOON...WHICH IN SOME FORM OR ANOTHER
THEY ARE LIKELY TO DO...THEN THE EASTERLY TO NORTHEASTERLY GRADIENT
WILL CONTINUE TO BRING AREAS OF SMOKE INTO THE BIG BEND AND FAR
SOUTHERN GEORGIA. THE SMOKE MAY PERHAPS BECOME EVEN THICKER IN SPOT
AS THE PLUME EXPANDS FURTHER WEST.

HIGH PRESSURE NOSES INTO THE REGION FROM OFF THE SOUTHEAST COAST
FROM MONDAY THROUGH TUESDAY NIGHT. GRADIENT AS THIS HIGH BUILDS IN
WILL BE RATHER STRONG ON MONDAY. NAM IS STILL TRYING TO DEVELOP SOME
SEA-BREEZE CONVECTION CLOSE TO THE COAST...BUT FEEL THIS IS WAY
OVERDONE AND WILL NOT HAVE POPS IN THE FORECAST. 950MB WINDS ARE
GENERALLY FROM THE ENE AT 15-20 KNOTS WHICH SHOULD BE ENOUGH TO KEEP
ANY SEA-BREEZE THAT TRIES TO DEVELOP VERY NEAR THE COAST OR
OFFSHORE. ALSO MID/UPPER LEVEL RIDING IS BUILDING OVERHEAD AND
FORECAST SOUNDING SHOW QUITE A BIT OF MID-LEVEL WARMING THAT WOULD
ALSO HELP TO SQUASH ANY POTENTIAL CONVECTION. MONDAY LOOKS TO BE A
COOLER THAN RECENT DAYS WITH 850 MB TEMPS DROPPING TO BETWEEN 9 AND
11C ACROSS THE SOUTHEAST BEHIND THE FRONT. DO THINK THAT THE
MIXING WILL BE QUITE STRONG SO DID ALLOW TEMPS TO TOP OUT IN THE
LOWER TO MIDDLE 80S (WARMEST WEST).

FORECAST AREA GENERALLY STAYS ON THE DRY SIDE THROUGH TUESDAY NIGHT.
WITH TEMPERATURES WARMING BACK UP INTO THE MIDDLE 80S FOR MOST
LOCATION ON TUESDAY AFTERNOON.

&&

.LONG TERM...WEDNESDAY THROUGH SUNDAY.
DRY AND GRADUALLY WARMING CONDITIONS WILL CONTINUE THROUGH
WEDNESDAY. THE NEXT FRONT IS EXPECTED TO APPROACH THE AREA BY
THURSDAY BRINGING WITH IT AN INCREASED SHOT AT SOME THUNDERSTORMS.
COOLER AND DRY CONDITIONS WILL RETURN FOR FRIDAY INTO THE WEEKEND AS
HIGH PRESSURE BUILDS INTO THE AREA.

&&

.MARINE...TONIGHT THROUGH WED.
LOW WINDS AND SEAS WILL CONTINUE ACROSS MOST OF THE COASTAL WATERS
INTO THIS EVENING. THUNDERSTORMS ARE DEVELOPING JUST INLAND...BUT A
GENERAL NORTHERLY FLOW WILL LIKELY PUSH A FEW OF THESE STORMS INTO
THE COASTAL WATERS DURING THE LATE AFTERNOON AND EVENING HOURS. A
BACK DOOR COLD FRONT WILL THEN CROSS THE WATERS AFTER MIDNIGHT WITH
WINDS AND SEAS COMING UP TO CAUTION LEVELS FROM EAST TO WEST. A
TIGHT GRADIENT WILL CONTINUE ACROSS THE WATERS THROUGH MONDAY NIGHT
WITH CAUTION CONDITIONS FOR MUCH OF THE TIME. WILL HAVE TO KEEP AN
EYE ON THINGS AS WINDS AND SEAS MAY BRIEFLY APPROACH ADVISORY LEVEL
CRITERIA ON MONDAY NIGHT. WINDS AND SEAS WILL THEN RELAX INTO THE
MIDDLE OF THE WEEK AHEAD OF THE NEXT FRONT THAT WILL APPROACH FROM
THE WEST.

&&

.AVIATION...
THE PERSISTENT HAZE AND SMOKE UP IN VLD SHOULD CLEAR OUT SHORTLY
AFTER 18Z TO BE QUICKLY REPLACED BY A HIGH BASED CU FIELD. THE HAZE
WILL LINGER UNTIL AROUND 20Z AT TLH WITH MVFR VSBY UNTIL THAT TIME.
WE PULLED CONVECTION OUT OF THE FORECAST, EXCEPT FOR PFN WHERE
CONVERGENCE ALONG THE SEA BREEZE FRONT COULD RESULT IN ISOLATED TS.
WE USED A VICINITY GROUP THERE FOR A FEW HOURS. ELSEWHERE, WE NOW
BELIEVE CONVECTION WILL BE LIMITED TO AREAS S AND E OF VLD AND TLH
THIS AFTERNOON. PERSISTENT MID LEVEL CLOUD DEBRIS ASSOCIATED WITH
YESTERDAYS CONVECTION, COMBINED WITH THE THICK HAZE TO DELAY
HEATING UNTIL THE UPPER VORT LOBE HAD ALREADY DRIFTED TO A
VLD-TLH-PFN LINE. SO WITH UPPER FORCING GONE, AND RIDGING BUILDING
ALOFT, WE NO LONGER EXPECT SCATTERED CONVECTION TODAY. THAT IS NOT
GOOD NEWS FOR THE FIRES TO OUR E. WINDS ARE EXPECTED TO PICK UP OUT
OF THE E OVERNIGHT, INCREASING TO 12-15 KT AFTER SUNRISE MON. THIS
WILL FAN THE FLAMES AND RESULT IN A WELL MIXED ATMOSPHERE DOWNSTREAM
WITH GOOD TRANSPORT WINDS. THIS WILL BRING SMOKE FROM THE FIRES WELL
TO THE W. WE HAVE INCLUDED AT LEAST SOME MENTION OF SMOKE IN ALL OF
THE TERMINALS. HOWEVER, CONDITIONS SHOULDNT BE BELOW VFR AT ABY. AT
DHN AND PFN, VSBY SHOULD FLUCTUATE BETWEEN 5 AND 6SM AFTER 09Z
TONIGHT. FURTHER E, INDICATIONS ARE THAT TLH AND VLD WILL HAVE SMOKE
PROBLEMS AND WE HAVE FORECAST IFR CONDITIONS AT THESE TWO TERMINALS
BEGINNING AS EARLY AS 05Z AT VLD AND 09Z AT TLH, THEN CONTINUING TO
THE END OF THE TAF PERIOD. IT IS POSSIBLE THAT VSBY WILL DROP INTO
THE LIFR RANGE AT THESE TOW TERMINALS, BUT CONFIDENCE IS TOO LOW TO
FORECAST THIS AT THIS TIME.

&&

.FIRE WEATHER...
SLIGHTLY DRIER AIR WILL ARRIVE ON NORTHEAST WINDS BEHIND A BACKDOOR
COLD FRONT TONIGHT AND EARLY MONDAY. DESPITE THE DRIER AIR...RH
VALUES LOOK TO REMAIN JUST ABOVE CRITICAL LEVELS. WILL HAVE TO WATCH
THINGS THOUGH...ESPECIALLY ACROSS FLORIDA AS WINDS WILL BE QUITE
GUSTY DURING THE AFTERNOON AND IF RH VALUES DIP A BIT LOWER THAN
FORECAST THEN NEAR RED FLAG CONDITIONS WILL BE POSSIBLE. SIMILAR DAY
WITH A BIT LESS WIND FOR TUESDAY BEFORE THE NEXT FRONT BEGINS TO
APPROACH FROM THE WEST DURING THE MIDDLE OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  65  85  59  86  61 /  20  10  10  10  10
PANAMA CITY  68  85  64  84  66 /  20  10  10  10  10
DOTHAN       64  85  61  86  61 /  10   0  10  10  10
ALBANY       64  83  57  86  61 /  10   0  10  10  10
VALDOSTA     64  83  59  85  60 /  10  10  10  10  10
CROSS CITY   65  84  59  86  61 /  20  20  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION/FIRE WX...WOOL
PUBLIC/MARINE...MROCZKA
LONG TERM...CAMP
Hazardous weather outlook, May 13, 6:10 AM EDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
610 AM EDT SUN MAY 13 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-141000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
610 AM EDT SUN MAY 13 2007 /510 AM CDT SUN MAY 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ALABAMA...FLORIDA...SOUTH CENTRAL GEORGIA...SOUTHWEST GEORGIA AND
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SMOKE FROM NORTHEAST FLORIDA FIRES WILL CONTINUE TO SPREAD ACROSS
SOUTH CENTRAL GEORGIA AND THE FLORIDA BIG BEND TODAY. VISIBILITIES
WILL BE REDUCED BELOW 3 MILES AT TIMES...WITH LOCALIZED AREAS OF
LESS THAN 1 MILE POSSIBLE.

AN APPROACHING COLD FRONT COMBINED WITH THE AFTERNOON SEABREEZE
WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS TODAY. A FEW OF
THESE STORMS MAY BE STRONG WITH WINDS UP TO 40 MPH...SMALL
HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMOKE FROM AREA FIRES WILL CONTINUE TO REDUCE VISIBILITIES ACROSS
PARTS OF THE REGION DURING THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAMP

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.